Saturday, January 17, 2009

Spotting on the Pill

Dr. Kate,

About six weeks ago, I started a 21/7 birth control pill called Yasmin. My doctor told me to start taking the pills the very day of my appointment. When I told her I was due to start my period the following day, she said that was no problem and told me to start taking them anyway, which I did. A couple days after that, I had period-like spotting which lasted about two weeks, meanwhile I continued to take the pills. I had no spotting after that, but when I started the placebo pills, I still had no spotting--nothing to imitate the natural period at all. The first day I started the new pack of pills, the spotting came back. I am in my final week of green pills, and I have had spotting the entire time. It's not fresh blood, like a regular period, but it's dark and not really heavy enough to use a tampon, more like it is on the last few days of a regular period, and it is sometimes accompanied by cramping. This never-ending spotting is really starting to aggravate and worry me; it's getting in the way of my social and romantic life on the sheer basis that it makes me feel less confident and less pretty. Mostly, I am concerned about the health aspect. Is this common, or something I should be worried about? Will it go away with the next pack of pills? Will it interfere with the effectiveness of the birth control?

So Sick Of Bleeding

Dear Sick,

Your doctor was right to have you start the pills the day she saw you. This new method of starting your birth control, called "Quick Start," was developed by doctors at my hospital, and is the best way to begin your pills. Instead of waiting for your period to start, you can start getting protection right away--though you should always use condoms as back-up for a week, till the pill becomes effective.

It's totally normal to have crazy bleeding (generally spotting) in the first THREE months of starting hormonal birth control--no matter when you start your first pack. It's your body's way of adjusting to the new levels of hormones. This spotting doesn't mean you're unhealthy, or that the pill isn't working. I'd try to ride it out, and see what happens in the next 2 months.

One of the benefits of the pill is that your periods become lighter, and shorter - and most of all, predictable. If you're still having "unscheduled" (not during the placebo pills) after the third pack, I'd recommend switching to another pill to see if you find a pill that works better with your body.

Have any of you had bleeding weirdness when you began your birth control?

No comments: